Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

June 2, 1997Carroll County, Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 12:06 PM EDT for Carroll County, Wythe County, Virginia. It was in force for 64 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 12:06 PM EDT (16:06 UTC)
Expired
Jun 2, 1997, 1:10 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Carroll County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:10 PM EDTHail 0.75Patterson, VA
Jun 2, 12:40 PM EDTHail 1Woodlawn, VA
Jun 2, 12:40 PM EDTHail 1Byllesby, VA
Jun 2, 12:50 PM EDTHail 1.75Patterson, VA
Jun 2, 1:15 PM EDTHail 0.75Grahams Forge, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 021608 RRA
SVRRNK
VAC035-197-640-021710-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN VIRGINIA

   ...CARROLL COUNTY
   ...WYTHE COUNTY

IN SOUTHWESTERN VIRGINIA THE INDEPENDENT CITY OF

   ...GALAX
 
AT 1205 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM IN THE VICINITY OF GALAX MOVING NORTH NORTHEAST AT 25
MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 BYLLESBY                        AROUND 1220 PM EDT
 GALAX HILLSVILLE AIRPORT        AROUND 1225 PM EDT
 IVANHOE                         AROUND 1230 PM EDT
 COLEMAN STORE                   AROUND 1235 PM EDT
 WYTHEVILLE                      AROUND 1240 PM EDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.  MOVE bTO INSIDE A
STURDY BUILDING IMMEDIATELY.

MV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 2, 9:11 AM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT MON JUN 2 1997

CRW...GUESS WE SHUD UP THE POPS FOR THE NRV.

THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER.

CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS
MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE
RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE.

JDS

In the hours before

Special weather statement, Jun 2, 6:34 AM EDT, 5 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021600-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUN 1 1997

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND INTO THIS EVENING IN
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN NORTH
CAROLINA AND SOUTHWESTERN VIRGINIA TODAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA LATER THIS
MORNING OR EARLY THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE
ATMOSPHERE WILL BE MODERATELY UNSTABLE...AS TEMPERATURES ALOFT WILL
BECOME COOLER. SOME OF THE STORMS MAY BECOME SEVERE...WITH A
POSSIBILITY OF BOTH DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

AN UPDATED THUNDERSTORM POTENTIAL STATEMENT WILL BE ISSUED AT NOON
TODAY.

JACKSON
Local storm report, Jun 2, 10:20 AM EDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

945 AM     FERGUSON                  NC   .75 INCH HAIL
06/02/97   WILKES                         NW OF TOWN

TW
Local storm report, Jun 2, 10:24 AM EDT, 1 hour 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

945 AM     FERGUSZON                  NC   .75 INCH HAIL
06/02/97   WILKES                         NW OF TOWN

TW
Local storm report, Jun 2, 11:20 AM EDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

1045 AM    GLENDALE SPRINGS          NC   .75 INCH HAIL
06/02/97   ASHE CO.                      REPORTED

1050 AM    TRANSOU                   NC   .75 INCH HAIL
           ALLEGHANY CO.                  REPORTED

1105 AM    ORE KNOB                  NC   .75 INCH HAIL
           ASHE CO.                       REPORTED

TW
Local storm report, Jun 2, 11:26 AM EDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

1045 AM    GLENDALE SPRINGS          NC   .75 INCH HAIL
06/02/97   ASHE CO.                      REPORTED

1050 AM    TRANSOU                   NC   .75 INCH HAIL
           ALLEGHANY CO.                  REPORTED

1105 AM    ORE KNOB                  NC   .75 INCH HAIL
           ASHE CO.                       REPORTED

TW
Special weather statement, Jun 2, 11:56 AM EDT, 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-031200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON JUN 2 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN
NORTH CAROLINA AND EXTREME SOUTHERN VIRGINIA TODAY.

AN AREA OF SEVERE THUNDERSTORMS WAS MOVING UP INTO SOUTHWEST
VIRGINIA PRODUCING HAIL UP TO QUARTER SIZE. THIS ACTIVITY WILL
SLOWLY MOVE UP INTO PARTS OF THE NEW RIVER VALLEY AS THE AFTERNOON
PROGRESSES. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE PIEDMONT AND FOOTHILLS OF NORTHERN NORTH CAROLINA
AND SOUTHERN VIRGINIA LATER THIS AFTERNOON. SOME OF THESE STORMS MAY
ALSO BECOME SEVERE...WITH A SLIGHT RISK OF BOTH DAMAGING WINDS AND
LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

JJ/JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:14 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 1, 8:14 PM EDTFlash Flood WarningRNKCity of Buena Vista3 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke4 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKCity of Salem4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKCity of Lexington4 hr
Jun 2, 11:34 AM EDTSevere Thunderstorm WarningRNKGrayson51 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCity of Galax64 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningRNKPulaski65 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jun 2, 1:13 PM EDTSevere Thunderstorm WarningRNKWythe32 min
Jun 2, 1:58 PM EDTFlash Flood WarningRNKPulaski62 min
Jun 2, 1:58 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jun 2, 2:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford64 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jun 2, 3:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 2, 5:22 PM EDTFlash Flood WarningRNKFloyd58 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville65 min
Jun 2, 6:53 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.